Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 106, NWS Topeka, KS

July 10, 20215 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 10, 2021, 1:19 AM CDT for 5 counties in Kansas. It was in force for 56 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 1:19 AM CDT (06:19 UTC)
Expired
Jul 10, 2021, 2:15 AM CDT
In force
56 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Geary County, KS, Jackson County, KS, Morris County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 7 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:31 AM CDTTSTM WND GST 755 N Paxico, KSPERSONAL WEATHER STATION. TIME ESTIMATED FROM RADAR.
Jul 10, 1:51 AM CDTTSTM WND GST 656 S Hoyt, KSFENCE BLOWN OVER.
Jul 10, 1:55 AM CDTTSTM WND GST 563 Nw Tecumseh, KSKTOP BILLARD AIRPORT.
Jul 10, 1:55 AM CDTTSTM WND GST 656 Wnw Pauline, KS8 INCH TREE LIMBS BLOWN DOWN.
Jul 10, 1:56 AM CDTTSTM WND DMG3 Ene Topeka, KSSEVERAL LARGE LIMBS DOWN. TIME ESTIMATED BY RADAR.
Jul 10, 1:56 AM CDTTSTM WND DMG3 Nnw Pauline, KSTREE LIMB APPROXIMATELY 12 INCHES IN DIAMETER BLOWN DOWN.
Jul 10, 1:56 AM CDTTSTM WND GST 607 Sse Silver Lake, KS
Jul 10, 1:58 AM CDTTSTM WND DMG4 Nw Pauline, KSLARGE LIMB DOWN ON DRIVEWAY. TIME ESTIMATED BY RADAR.
Jul 10, 2:04 AM CDTTSTM WND GST 601 E Pauline, KSKFOE FORBES FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS53 KTOP 100619
SVRTOP
KSC061-085-127-177-197-100715-
/O.NEW.KTOP.SV.W.0106.210710T0619Z-210710T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
119 AM CDT Sat Jul 10 2021

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Geary County in east central Kansas...
  Northeastern Morris County in east central Kansas...
  Shawnee County in east central Kansas...
  Wabaunsee County in east central Kansas...
  Southern Jackson County in northeastern Kansas...

* Until 215 AM CDT.

* At 118 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles northwest of Havensville to near Louisville
  to near Keats to 5 miles west of Wakefield, moving southeast at 55
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Topeka, Wamego, Rossville, Alma, Eskridge, Tecumseh, Richland,
  Dover, Silver Lake, Auburn, Hoyt, Maple Hill, White City, Alta
  Vista, Mayetta, Dwight, McFarland, Harveyville, Paxico and Delia.

This includes the following highways...
 Interstate 70 between mile markers 313 and 315, and between mile
markers 323 and 355.
 Kansas Turnpike between mile markers 166 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9550 3887 9594 3874 9595 3874 9635
      3868 9635 3870 9669 3891 9693 3895 9693
      3907 9654 3904 9639 3917 9639 3915 9634
      3920 9631 3920 9611 3914 9604 3957 9603
      3929 9559 3907 9560 3905 9550
TIME...MOT...LOC 0618Z 317DEG 46KT 3955 9611 3926 9634 3919 9669 3922
9712

HAIL...<.75IN
WIND...70MPH
 
$$

CP/BB
3 follow-up statements
702 
WWUS53 KTOP 100638
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
138 AM CDT Sat Jul 10 2021

KSC061-085-127-177-197-100715-
/O.CON.KTOP.SV.W.0106.000000T0000Z-210710T0715Z/
Geary-Morris-Shawnee-Wabaunsee-Jackson-
138 AM CDT Sat Jul 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHERN GEARY...NORTHEASTERN MORRIS...SHAWNEE...WABAUNSEE AND
SOUTHERN JACKSON COUNTIES...

At 137 AM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Potawatomi Reservation to near
Paxico to 5 miles northwest of Volland to 3 miles west of Junction
City, moving southeast at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Mesonet site measured a gust of 58 mph 2 miles northwest of 
         Wamego at 134 AM.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Topeka, Wamego, Rossville, Alma, Eskridge, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Hoyt, Maple Hill, White City, Alta Vista,
Mayetta, Dwight, McFarland, Harveyville, Paxico and Delia.

This includes the following highways...
 Interstate 70 between mile markers 313 and 315, and between mile
markers 323 and 355.
 Kansas Turnpike between mile markers 166 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9550 3887 9594 3874 9595 3874 9635
      3868 9635 3870 9669 3891 9693 3895 9693
      3907 9654 3904 9639 3917 9639 3915 9634
      3920 9631 3920 9611 3914 9604 3957 9603
      3929 9559 3907 9560 3905 9550
TIME...MOT...LOC 0637Z 316DEG 46KT 3937 9589 3908 9612 3901 9647 3904
9690

HAIL...<.75IN
WIND...70MPH
 
$$

CP/BB
913 
WWUS53 KTOP 100655
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
155 AM CDT Sat Jul 10 2021

KSC061-085-127-177-197-100715-
/O.CON.KTOP.SV.W.0106.000000T0000Z-210710T0715Z/
Geary-Morris-Shawnee-Wabaunsee-Jackson-
155 AM CDT Sat Jul 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHERN GEARY...NORTHEASTERN MORRIS...SHAWNEE...WABAUNSEE AND
SOUTHERN JACKSON COUNTIES...

At 155 AM CDT, severe thunderstorms were located along a line
extending from near Meriden to 4 miles southwest of Auburn to 8 miles
west of Eskridge to 3 miles northeast of White City, moving southeast
at 60 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Topeka, Wamego, Rossville, Alma, Eskridge, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Hoyt, Maple Hill, White City, Alta Vista,
Mayetta, Dwight, McFarland, Harveyville, Paxico and Delia.

This includes the following highways...
 Interstate 70 between mile markers 313 and 315, and between mile
markers 323 and 355.
 Kansas Turnpike between mile markers 166 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9550 3887 9594 3874 9595 3874 9635
      3868 9635 3870 9669 3891 9693 3895 9693
      3907 9654 3904 9639 3917 9639 3915 9634
      3920 9631 3920 9611 3914 9604 3957 9603
      3929 9559 3907 9560 3905 9550
TIME...MOT...LOC 0655Z 318DEG 54KT 3916 9559 3887 9589 3882 9626 3883
9668

HAIL...<.75IN
WIND...70MPH
 
$$

CP/BB
082 
WWUS53 KTOP 100713
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
213 AM CDT Sat Jul 10 2021

KSC061-085-127-177-197-100723-
/O.EXP.KTOP.SV.W.0106.000000T0000Z-210710T0715Z/
Geary-Morris-Shawnee-Wabaunsee-Jackson-
213 AM CDT Sat Jul 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GEARY...NORTHEASTERN
MORRIS...SHAWNEE...WABAUNSEE AND SOUTHERN JACKSON COUNTIES WILL
EXPIRE AT 215 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, northeastern and east central Kansas.

LAT...LON 3887 9550 3887 9594 3874 9595 3874 9635
      3868 9635 3870 9669 3891 9693 3895 9693
      3907 9654 3904 9639 3917 9639 3915 9634
      3920 9631 3920 9611 3914 9604 3957 9603
      3929 9559 3907 9560 3905 9550
TIME...MOT...LOC 0713Z 317DEG 46KT 3900 9540 3871 9570 3866 9607 3867
9649

$$

CP/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:32 AM CDT, 47 minutes earlier.

Area forecast discussion, Jul 10, 12:32 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1232 AM CDT Sat Jul 10 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 249 PM CDT Fri Jul 9 2021

The main focus for this forecast is the threat for storms tonight
and tomorrow.

This afternoon, a warm front continues to push north across the
central Plains. Eastern Kansas is firmly within the warm sector
and despite temperatures in the 90s and dewpoints in the 70s we
are likely still well capped. This is evident by the lack of
surface-based cumulus development and elevated cloud bases.
Indications are that we will remain capped all day today and even
through the night.

A better chance of storms arrives tonight as a mid-level wave
kicks off an MCS across the high Plains. The 12 UTC CAM suite is
in fairly good agreement on the evolution of the MCS tonight.
They have the MCS entering northern KS after midnight and exiting
our area by 5 AM. If the MCS can maintain a developed cold pool
and stay balanced enough through its life-cycle then it has the
potential to produce damaging winds and heavy rainfall. However,
most indications are that it will weaken as it enters our area and
encounters a robust mid-level cap.

The evolution of Saturday will be dependent on overnight/morning
convection and cloud cover. Scattered showers and isolated storms
may linger into the morning as a surface low and cold front
pushes into the area. There is uncertainty as to timing and
severity of any development later in the day as some guidance
suggests showers and cloud cover will limit afternoon instability
and some have the cold front almost out of our area by peak
heating. The most likely location for afternoon/evening storms at
this time is along and south of the I-35 corridor. Hail, damaging
wind and heavy rain will be the main threats with any storms that
develop Saturday afternoon/evening.

The upper trough associated with this system becomes a closed low
Saturday night over the MS River Valley. This will leave eastern
Kansas in a position to receive wrap-around precipitation in the
form of heavy showers as forecast soundings indicate a fully
saturated sounding and PWATs around 1.75 inches. A potentially
active pattern may continue into next week as additional waves
meander through the flow into the middle of the week. Otherwise,
expect cooler temperatures for the weekend behind the front with
highs in the 70s and 80s, followed by a warm-up back into the 90s
for the start of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1232 AM CDT Sat Jul 10 2021

Timing and impacts of thunderstorms are the main challenge. Line
of storms to the northwest making fast southeast progress and
should be impacting all terminals in the next few hours. Wind
gusts may approach 50 knots in the initial line. Upper trough in
the area keeps chances in the much of the forecast but still
believe the greatest chances should be in the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...65
Hazardous weather outlook, Jul 9, 10:00 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1000 PM CDT Fri Jul 9 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-110300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1000 PM CDT Fri Jul 9 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms, some possibly severe, are likely tonight into
early Saturday morning. Damaging wind with locally heavy rainfall
are the main hazards. The best potential for these severe storms
appears to be along and north of Interstate 70, where a severe
thunderstorm watch is in effect through 5 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible Saturday afternoon for areas
along and southeast of the Kansas Turnpike. Large hail, damaging
wind, and heavy rainfall are the main threats with any storms
that
develop Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningTOPRepublic56 min
Jul 9, 11:54 PM CDTSevere Thunderstorm WarningTOPWashington66 min
Jul 10, 12:00 AM CDTSevere Thunderstorm WarningTOPCloud60 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningTOPRepublic32 min
Jul 10, 12:34 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington56 min
Jul 10, 12:57 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 1 more48 min
Jul 10, 1:45 AM CDTSevere Thunderstorm WarningTOPBrown30 min
Jul 10, 1:49 AM CDTSpecial Weather StatementTOPRiley26 min
Jul 10, 1:58 AM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Jefferson, Lyon, Morris and 3 more47 min
Jul 10, 2:44 AM CDTSpecial Weather StatementTOPRiley31 min
Jul 10, 3:08 AM CDTSpecial Weather StatementTOPWabaunsee37 min
Jul 10, 3:27 AM CDTSpecial Weather StatementTOPLyon33 min
Jul 10, 4:02 AM CDTSpecial Weather StatementTOPLyon, Osage28 min
Jul 10, 4:13 AM CDTSpecial Weather StatementTOPCloud32 min
Jul 10, 4:25 AM CDTSevere Thunderstorm WarningTOPCloud, Republic35 min
Jul 10, 4:36 AM CDTSpecial Weather StatementTOPAnderson, Franklin54 min
Jul 10, 4:40 AM CDTSpecial Weather StatementTOPClay35 min
Jul 10, 5:05 AM CDTSpecial Weather StatementTOPRiley40 min
Jul 10, 5:58 AM CDTSpecial Weather StatementTOPWabaunsee47 min
Jul 10, 3:34 PM CDTSpecial Weather StatementTOPRepublic56 min
Jul 10, 4:11 PM CDTSpecial Weather StatementTOPWashington34 min
Jul 10, 4:45 PM CDTSpecial Weather StatementTOPWashington30 min
Jul 10, 4:53 PM CDTSpecial Weather StatementTOPBrown, Nemaha67 min
Jul 10, 5:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington25 min
Jul 10, 5:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jul 10, 5:47 PM CDTSpecial Weather StatementTOPPottawatomie28 min
Jul 10, 5:54 PM CDTSpecial Weather StatementTOPDickinson, Geary36 min
Jul 10, 6:16 PM CDTSpecial Weather StatementTOPJefferson29 min
Jul 10, 6:47 PM CDTSpecial Weather StatementTOPDouglas28 min
Jul 10, 6:52 PM CDTSpecial Weather StatementTOPDouglas, Osage, Shawnee53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.